Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 23, 2018, 7:53 PM PDT for Lander County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 7:53 PM PDT (02:53 UTC)
- Expired
- Jul 23, 2018, 10:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lander County, NV
The radar
The Elko radar (KLRX), 139 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2943 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WGUS55 KLKN 240253
FFWLKN
NVC015-240545-
/O.NEW.KLKN.FF.W.0020.180724T0253Z-180724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
753 PM PDT MON JUL 23 2018
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
Southeastern Lander County in north central Nevada...
* Until 1045 PM PDT.
* At 750 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hickison Summit, FR 489, Givens Ranch, Simpson Park Canyon, Rye
Patch Canyon, and other washes in the area of the southern end of
the Simpson Park Mountains.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3932 11704 3947 11701 3960 11701 3976 11696
3972 11671 3953 11659 3940 11659 3932 11681
$$
JRM2 follow-up statements
760
WGUS75 KLKN 240428
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
928 PM PDT MON JUL 23 2018
NVC015-240545-
/O.CON.KLKN.FF.W.0020.000000T0000Z-180724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
928 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT FOR
SOUTHEASTERN LANDER COUNTY...
At 927 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding will cotninue.
Some locations that will experience flooding include...
Hickison Summit, FR 489, Givens Ranch, Simpson Park Canyon, Rye
Patch Canyon, and other washes in the area of the southern end of
the Simpson Park Mountains.
Additional rainfall amounts of of less than one half inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3932 11704 3947 11701 3960 11701 3976 11696
3972 11671 3953 11659 3940 11659 3932 11681
$$
94977
WGUS75 KLKN 240536
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
1036 PM PDT MON JUL 23 2018
NVC015-240545-
/O.EXP.KLKN.FF.W.0020.000000T0000Z-180724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
1036 PM PDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANDER COUNTY WILL EXPIRE
AT 1045 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3932 11704 3947 11701 3960 11701 3976 11696
3972 11671 3953 11659 3940 11659 3932 11681
$$
LWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:22 PM PDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 2:22 PM PDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Elko NV 222 PM PDT Mon Jul 23 2018 .SYNOPSIS...Stormy weather today over much of the region with scattered thunderstorms in central NV and isolated thunderstorms in northern NV. Stronger storms with heavy rainfall will be possible today. Drier weather expected to return later this week. && .SHORT TERM...Today through Wednesday. Four corners high is currently moving from eastern AZ to southern California/northern Baja of California. This shift to the west will gradually diminish the amount of moisture flowing into NV. This will gradually diminish the amount of the thunderstorms during the week. Today will see scattered storms in central NV and isolated thunderstorms in northern NV. This will become isolated coverage by Wednesday afternoon. There is sufficient moisture over the region that the thunderstorms will be wet in nature. This will be coupled with a slow storm motion which can lead to prolonged heavy rainfall that can pose a flood risk. There is also enough instability that a few stronger storms can form with the main threat being from strong gusty outflows. Hot temperatures will remain across the area through wednesday with many spots in the 90s to low 100s. .LONG TERM...Wednesday night through Monday. Ridge of high pressure centered over Arizona/SoCal at the start of the long term period. Monsoon moisture undercuts the ridge allowing for convection to continue into the evening in central and eastern Nevada on Wednesday. Afternoon and evening thunderstorm coverage will decrease even more on Thursday. By Friday the ridge shifts a bit westward and the dryline then gets pushed southeastward as the monsoon moisture retreats away from the area through the weekend. It looks to begin reappearing on Monday as the high retrogrades back to the 4 corners region. This will restart the process of advecting moisture back into the region which should increase convection through the middle of next week. Not much temperature change in this hottest portion of the season with warmest valleys continuing in the upper 90's to the lower 100's. The much above normal low temperatures in the 60's should retreat back into the 50's in some valleys over the weekend with the drier atmosphere in place only to begin increasing once again early next week. && .AVIATION...VFR conditions expected through Tuesday afternoon. Any station could see a thunderstorm this afternoon and evening as well as Tuesday, with KELY the more likely. Heavy rain a possibility with some storms and variable outflow gusts up to around 40 kts with others. && .FIRE WEATHER...Wet thunderstorms expected through Wednesday. The coverage of storms will diminish from todays scattered in central NV and isolated in northern NV to only isolated by Wednesday. There will be slow storm motion today that will allow for prolonged periods of rainfall. Flooding will be a concern with stronger storms that are capable of producing heavy rainfall. Strong storms will also be capable of producing strong gusty outflow winds in excess of 40 mph. Thunderstorms can also rapidly change wind directions from outflow winds far from the parent storms. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/90/90/99
In the hours before
Special weather statement, Jul 23, 3:29 PM PDT, 4 hours 24 minutes before
Special Weather Statement National Weather Service Elko NV 329 PM PDT MON JUL 23 2018 NVZ030-232315- Humboldt County NV- 329 PM PDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY UNTIL 415 PM PDT... At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Dufferena, moving northeast at 25 mph. Wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Humboldt County. LAT...LON 4170 11908 4178 11913 4200 11877 4175 11861 TIME...MOT...LOC 2229Z 244DEG 21KT 4176 11903 SH
Special weather statement, Jul 23, 7:15 PM PDT, 38 minutes before
Special Weather Statement National Weather Service Elko NV 715 PM PDT MON JUL 23 2018 NVZ037-040-041-240300- Northwestern Nye County NV- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV- 715 PM PDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 800 PM PDT... At 715 PM PDT, Doppler radar was tracking a strong thunderstorm 22 miles southeast of Hickison Summit, moving northeast at 5 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lander...north central Nye and southwestern Eureka Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Elko Nevada. && LAT...LON 3902 11646 3909 11668 3934 11660 3923 11629 TIME...MOT...LOC 0215Z 204DEG 6KT 3916 11653 PVC
Special weather statement, Jul 23, 7:45 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
745 PM PDT MON JUL 23 2018
NVZ037-240330-
Southern Lander County and Southern Eureka County NV-
745 PM PDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 830 PM PDT...
At 744 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hickison Summit. this storm was nearly stationary.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Hickison Summit and Bob Scott Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3932 11694 3957 11704 3973 11690 3970 11674
3943 11655
TIME...MOT...LOC 0244Z 241DEG 3KT 3949 11680
94The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Jul 23, 7:45 PM PDT | Special Weather Statement | LKN | Lander | 45 min |
| Jul 23, 8:03 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 23, 8:26 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Jul 23, 8:42 PM PDT | Special Weather Statement | LKN | Eureka | 48 min |
| Jul 23, 9:25 PM PDT | Flash Flood Warning | LKN | Eureka | 3 hr |
| Jul 23, 9:26 PM PDT | Special Weather Statement | LKN | Eureka | 49 min |
| Jul 23, 9:44 PM PDT | Special Weather Statement | LKN | Eureka | 46 min |
| Jul 24, 11:30 AM PDT | Areal Flood Advisory | LKN | White Pine | 78 min |
| Jul 24, 11:59 AM PDT | Areal Flood Advisory | LKN | Eureka, Nye | 61 min |
| Jul 24, 1:06 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 24, 1:18 PM PDT | Areal Flood Advisory | LKN | Eureka, Nye, White Pine | 3 hr |
| Jul 24, 1:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Jul 24, 1:49 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 24, 1:51 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 24, 1:52 PM PDT | Special Weather Statement | LKN | Eureka | 38 min |
| Jul 24, 2:08 PM PDT | Special Weather Statement | LKN | 52 min | |
| Jul 24, 2:22 PM PDT | Special Weather Statement | LKN | 38 min | |
| Jul 24, 2:35 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 24, 2:44 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 24, 3:26 PM PDT | Special Weather Statement | LKN | Lander | 49 min |
| Jul 24, 3:42 PM PDT | Special Weather Statement | LKN | 48 min | |
| Jul 24, 3:54 PM PDT | Flash Flood Warning | LKN | Elko | 94 min |
| Jul 24, 4:27 PM PDT | Special Weather Statement | LKN | 33 min |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.